Hail, Labette
- When
- May 21, 11:40 PM CST to 11:41 PM CST
- Where
- Labette County, 1.38 mi S of Parsons
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.330, -95.270
Scattered thunderstorms developed in far southeast Kansas in the overnight hours from the 21st into the 22nd. A couple of the storms strengthened with quarter sized hail being reported in Parsons by a trained spotter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms developed in far southeast Kansas in the overnight hours from the 21st into the 22nd. A couple of the storms strengthened with quarter sized hail being reported in Parsons by a trained spotter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 21, 11:39 PM CST, 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 1239 AM CDT Thu May 22 2025 ...Updated Aviation Discussion... .KEY MESSAGES... - A few strong storms possible for late this afternoon and tonight for central and southeast Kansas - An active weather pattern looks to be setting up for the region beginning Friday and continuing through the upcoming weekend with severe weather and flooding both possible && .DISCUSSION... Issued at 300 PM CDT Wed May 21 2025 Current polar orbiting satellite analysis for advective precipitable water was showing an upper level wave moving from Wyoming into western Nebraska. This has sparked off scattered showers/storms over Nebraska/northwest Kansas, and some of this activity will spread into central/eastern Kansas for late this afternoon and tonight. Instability will not be all that high however still enough combined with very strong wind shear aloft which could yield a few strong storms with small hail. Surface high pressure will sink southward on Thursday with dry weather expected and near normal temperatures. Models in good agreement with increasing moisture transport from low level jet Thursday night becoming focused into a healthy 700mb baroclinic zone over western Nebraska/northwest Kansas where elevated showers/storms should develop. Lift along this elevated boundary looks to spread southward into central/southern Kansas during the morning hours on Friday with scattered showers/storms. The signal of decent elevated instability, steep mid-level lapse rates, and good directional shear in the mid-levels supports elevated storms capable of producing small to possibly severe hail Friday morning into the afternoon hours. If later model runs were to ramp up the elevated instability, this would enhance the hail size potential. This activity could easily linger through much of the day on Friday with persistent strong warm advection into the mid-level 700mb baroclinic zone. Otherwise a surface warm front looks to lift northward into western and southern Kansas on the peripheral of this elevated activity with a strong upslope flow regime materializing over southwest Nebraska/northwest Kansas. This looks to spark off another round of thunderstorms for those areas, then spread southeast Friday night into central Kansas and possibly grow upscale as a forward propagating MCS with veering low level jet/strong moisture transport leading it along. The instability will be higher which would increase the risk for severe weather this period. Additional rounds of storms look to continue across the central plains through the weekend with a upper level wave moving east across the Rockies, and slowing down for Saturday night into Sunday as it tries to phase with a upper trough situated over the Great Lakes. Good chances for severe weather continues along with a risk for heavy rainfall due to numerous rounds of showers/storms impacting the region. There is potential that flooding could become a concern due to multiple rounds of showers/storms, especially with models showing a prolonged influence from upper jet right entrance region dynamics. Monday-Wednesday: Things look to dry out for early next week as a cold front pushes south of Kansas with surface high pressure building over the area. Long range models are suggesting the next chance for storms could occur on Wednesday next week. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1234 AM CDT Thu May 22 2025 A couple of isolated storms are possible across southeast Kansas now through later this morning. Additionally, a few scattered showers are possible across central Kansas overnight tonight. While most locations will generally remain at VFR conditions. However, brief MVFR conditions are possible at locations where showers and storms occur. Winds should generally remain light and out of the east or northeast. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...CDJ AVIATION...JC
Hazardous Weather Outlook National Weather Service Wichita KS 341 PM CDT Wed May 21 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 341 PM CDT Wed May 21 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few storms will be possible for this evening and tonight, mainly affecting Central Kansas into Southeast Kansas. Small hail is possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern looks to bring multiple rounds of thunderstorms to the region for Friday through Sunday. The better chances for severe weather during this period look to be for Friday night and Saturday night. The primary hazards will be large hail and damaging winds. In addition, the prolonged period of showers and thunderstorms could bring heavy rainfall to the region and cause some flooding problems to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Tulsa radar (KINX), 131 km away, was scanning. The volume nearest the first event began at 05:38 UTC.
2 hail. Local standard time, as filed.
Labette County Dispatch reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267010, 1267011.